Tornadoes · United States · Kansas · 2014

EF1 tornado, Cedar Vale to Elgin, Kansas, September 1, 2014

From Cedar Vale to Elgin, this EF1 tornado ran 7.4 miles across Chautauqua County on September 1, 2014, touching down at 8:25 PM CDT and reaching 100 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mphthis tornado

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF1
Date
September 1, 2014
Touchdown
8:25 PM CDT (01:25 UTC)
Lifted
8:40 PM CDT (01:40 UTC)
On the ground
15 minutes
Path length
7.4 miles (11.9 km)
Path width
100 yards (91 m)
Deaths
0
Injuries
0
County
Chautauqua County
Touchdown point
37.055, -96.518
Lift-off point
37.038, -96.385
Record number
1409011925-01

The damage survey

7 damage points were recorded along this path by NWS ICT, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF1. The highest wind the damage implies is 97 mph.

  • This is where the tornado first touched down based on numerous reports from spotters and chasers.

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

Supercell thunderstorms developed across portions of South Central Kansas during the evening hours of the Labor day holiday on September 1st, 2014. The storms developed along an outflow boundary just to the southeast of Wichita, Kansas, in Sumner and Cowley counties. The storms initially produced very large hail up to three inches in diameter. But a supercell became tornadic, producing a brief tornado in Cowley County, Kansas south of the town of Dexter, and then produced another tornado with a longer track in Chautauqua county, Kansas. This second tornado moved across open country, but did hit a couple of outbuildings and a barn at a farmstead, producing EF1 damage. The supercell thunderstorms eventually began to bow out, and produced a swath of 90 mph damaging winds near Elgin, Kansas.

Nice cone tornado move across open country across the county causing damage to a couple of barns and several trees. One barn was completely collapsed and another lost some of the metal roofing.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the tornado touched down at Sep 1, 6:13 PM CDT, 2 hours 12 minutes earlier.

Area forecast discussion, Sep 1, 6:13 PM CDT, 2 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
613 PM CDT MON SEP 1 2014

...UPDATED FOR 00Z AVIATION DISCUSSION...

.SYNOPSIS...
ISSUED AT 236 PM CDT MON SEP 1 2014

WATER VAPOR IMAGERY SHOWS ONE SHORTWAVE TROUGH LIFTING OVER THE
WESTERN GREAT LAKES WITH ANOTHER PIECE OF ENERGY TRACKING SOUTHEAST
OUT OF CENTRAL WY. AT THE SURFACE...THE SYNOPTIC COLD FRONT
EXTENDS FROM EASTERN MO TO NEAR KICT AND FINALLY INTO THE OK
PANHANDLE. AN OUTFLOW BOUNDARY...FROM EARLY MORNING CONVECTION...STRETCHES
FROM NEAR KAVK TO KPNC AND TO JUST NORTH OF TULSA. THIS FEATURE
HAS BEEN VERY SLOWLY LIFTING NORTH AND IS VERY EVIDENT ON VISIBLE
SATELLITE IMAGERY.

&&

.SHORT TERM...(THIS EVENING THROUGH WEDNESDAY)
ISSUED AT 236 PM CDT MON SEP 1 2014

THE BEST POTENTIAL FOR DAYTIME SURFACE BASED STORMS LOOKS TO BE
ALONG THE OUTFLOW THAT IS LIFTING SLOWLY NORTH OUT OF NORTHERN OK
WITH SE KS LOOKING FAIRLY STABLE WITH PLENTY OF LOW CLOUDS.
ANOTHER FAVORABLE AREA MAY BE SE OF PRATT...WHERE THE OUTFLOW
BOUNDARY AND SYNOPTIC COLD FRONT INTERSECT. BETTER CONVECTIVE
COVERAGE LOOKS TO BE JUST AFTER DARK AS MOISTURE TRANSPORT AND
ISENTROPIC LIFT INCREASES IN THE 310-315K LAYER...ESPECIALLY
SOUTHEAST OF THE KS TURNPIKE. ANY STORM LATE THIS AFTERNOON OR
TONIGHT WILL HAVE A GOOD CHANCE OF BECOMING SEVERE WITH 0-6KM
SHEAR IN THE 45-55KT RANGE AND PLENTY OF INSTABILITY...EVEN IN AN
ELEVATED LAYER. GOLF BALL TO HEN EGG SIZE HAIL WILL BE LIKELY WITH
THE STRONGER STORMS THIS EVENING.

DID GO AHEAD AND THROW A FEW COUNTIES IN A FLASH FLOOD WATCH OVER
SE KS. CONFIDENCE IS LOWER ON THE NORTHERN EXTENT OF THE WATCH BUT
MANY OF THOSE COUNTIES RECEIVED HEAVY RAIN EARLY THIS MORNING...SO
WON'T TAKE NEARLY AS MUCH.

WE WILL GET BACK TO ZONAL FLOW ON TUE AS THE UPPER IMPULSE QUICKLY
MOVES INTO THE OHIO VALLEY. EVEN THOUGH IT WILL BE FAIRLY
WEAK...SOME MOISTURE TRANSPORT AND THETA-E ADVECTION REMAINS OVER
SOUTHERN KS ON TUE WHICH MAY LEAD TO SOME LINGERING SHOWERS AND
STORMS...ESPECIALLY DURING THE MORNING HOURS. A MUCH MORE
IMPRESSIVE ELEVATED CONVECTION SIGNAL ARRIVES FOR TUE NIGHT WITH
GOOD MODEL AGREEMENT IN A LARGE AREA OF STRONG 850-700MB MOISTURE
TRANSPORT...ESPECIALLY OVER THE EASTERN HALF OF THE FORECAST AREA.
THIS ACTIVITY WILL QUICKLY PUSH EAST LEAVING DRY AND WARMER
CONDITIONS FOR WED.

.LONG TERM...(THURSDAY THROUGH MONDAY)
ISSUED AT 236 PM CDT MON SEP 1 2014

BY THUR BOTH THE ECMWF AND GFS AGREE ON A SHORTWAVE TRACKING
ACROSS MANITOBA WITH ANOTHER IMPULSE OVER THE PACIFIC NW. BOTH OF
THESE FEATURES WILL CONTINUE TRACKING EAST THROUGH THUR NIGHT. THIS
WILL RESULT IN A COLD FRONT MAKING ITS WAY SOUTH ACROSS THE
CENTRAL PLAINS AND EVENTUALLY INTO CENTRAL KS BY FRI. THIS WILL
KEEP MODERATE RAIN CHANCES ACROSS THE ENTIRE AREA FOR THE FRI-SAT
TIME FRAME. CONFIDENCE BEYOND SAT DROPS OFF QUICKLY AS THE ECMWF
AND GFS START TO DIVERGE. THE GFS IS MUCH AGGRESSIVE IN DIGGING A
TROUGH OVER THE WESTERN CONUS COMPARED TO THE ECMWF WHICH LEADS TO
THE GFS BEING STRONGER WITH RETURN FLOW OVER THE PLAINS AND THUS A
WETTER SOLUTION. BELOW NORMAL TEMPS ARE EXPECTED THIS WEEKEND WITH
THE COLD FRONT IN THE AREA WITH A WARMING TREND TO START THE WORK WEEK.

LAWSON

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z TUESDAY EVENING)
ISSUED AT 609 PM CDT MON SEP 1 2014

CONVERGENCE BOUNDARIES EXTENDING ACROSS SOUTH CENTRAL THROUGH EAST
CENTRAL KS WILL BE THE FOCUS FOR STRONG-SEVERE STORM DEVELOPMENT
THIS EVENING. WILL CARRY TEMPO TSRA AT ICT AND CNU TERMINALS THIS
EVE...WITH NO THUNDER MENTION FURTHER NORTH INTO CENTRAL KS. THIS
ACTIVITY MAY SHIFT SOUTHEAST INTO FAR SOUTHEAST KS AND NORTHERN
OKLAHOMA BY 06Z. OTHER ISOLATED-WIDELY SCATTERED TSRA MAY DEVELOP
LATE TONIGHT ACROSS SOUTHERN KS/NORTHERN OK...WITH ADDITIONAL
ISENTROPIC LIFT/MOISTURE TRANSPORT OCCURRING. WITH LIGHT/VARIABLE
WINDS AND DEWPOINTS FAIRLY HIGH IN MOST OF THE AREA...AREAS OF
EARLY MORNING MVFR/IFR CIGS/VSBYS APPEAR POSSIBLE ESPECIALLY IN
CENTRAL KS.

JMC

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    69  90  71  95 /  40  20  30  10
HUTCHINSON      66  88  71  95 /  30  20  30  10
NEWTON          66  89  70  94 /  30  20  30  10
ELDORADO        68  89  71  94 /  40  20  30  20
WINFIELD-KWLD   71  89  72  94 /  50  30  30  10
RUSSELL         62  87  69  96 /  10  10  20  10
GREAT BEND      63  87  69  95 /  10  10  20  10
SALINA          64  87  71  95 /  10  10  40  20
MCPHERSON       65  87  70  94 /  20  10  30  10
COFFEYVILLE     70  88  72  92 /  70  40  30  20
CHANUTE         69  88  71  92 /  70  30  40  20
IOLA            68  88  70  92 /  60  20  40  20
PARSONS-KPPF    70  88  72  92 /  70  40  30  20

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH TUESDAY MORNING FOR KSZ071-072-094>096-
098>100.

&&
Hazardous weather outlook, Sep 1, 6:57 PM CDT, 1 hour 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
657 PM CDT MON SEP 1 2014

KSZ032-033-047>053-067>072-082-083-091>096-098>100-030000-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
657 PM CDT MON SEP 1 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

SEVERE STORMS WILL CONTINUE TO DEVELOP ALONG A SLOW MOVING COLD
FRONT THIS EVENING...MAINLY ACROSS SOUTHERN AND SOUTHEAST KANSAS
AND SPREAD EAST OVERNIGHT. THE PRIMARY THREATS WILL BE HAIL UP TO
BASEBALL SIZE AND DAMAGING WINDS TO 70 MPH. A BRIEF TORNADO OR TWO IS
POSSIBLE THROUGH MID EVENING. LOCALLY HEAVY RAINFALL MAY ACCOMPANY
THESE STORMS ALSO...THEREFORE A FLOOD WATCH IS IN EFFECT FOR
SOUTHEAST KANSAS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A FEW STRONG STORMS MAY LINGER THROUGH THE MORNING HOURS OVER
MAINLY SOUTH CENTRAL AND SOUTHEAST KANSAS. MORE NUMEROUS STORMS
ARE EXPECTED TUESDAY NIGHT FOR MUCH OF THE AREA WITH THE STRONGER
STORMS PRODUCING NICKEL SIZE HAIL AND WINDS TO 50 MPH.

HEAT INDICES WILL HOVER NEAR 100 DEGREES ON WEDNESDAY AFTERNOON FOR
SOUTHERN KANSAS.

A COLD FRONT WILL MOVE INTO THE AREA LATE THURSDAY OR FRIDAY
BRINGING ANOTHER THREAT OF STRONG STORMS TO THE AREA THROUGH
SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAYBE NEEDED THIS EVENING FOR SOUTHERN
AND SOUTHEAST KANSAS.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

In the hours before

Special weather statement, Sep 1, 7:47 PM CDT, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
747 PM CDT MON SEP 1 2014

KSZ099-100-020115-
LABETTE-MONTGOMERY-
747 PM CDT MON SEP 1 2014

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHWESTERN LABETTE COUNTY IN SOUTHEAST KANSAS...
  EASTERN MONTGOMERY COUNTY IN SOUTHEAST KANSAS...

* UNTIL 815 PM CDT

* AT 744 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING A STRONG THUNDERSTORM NEAR LIBERTY...OR 7 MILES NORTH OF
  COFFEYVILLE...MOVING NORTHEAST AT 30 MPH.

* LOCATIONS IMPACTED INCLUDE...
  LIBERTY...CHERRYVALE...MOUND VALLEY...ANGOLA...PARSONS TRI CITY
  AIRPORT AND DENNIS.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORM INTENSIFIES AND
BECOMES SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

&&

LAT...LON 3701 9563 3718 9581 3738 9557 3739 9544
      3723 9529 3699 9560
TIME...MOT...LOC 0048Z 226DEG 25KT 3716 9562

BILLINGS WRIGHT
Local storm report, Sep 1, 7:51 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
751 PM CDT MON SEP 01 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0733 PM     HAIL             1 E CALDWELL            37.04N 97.59W
09/01/2014  E1.25 INCH       SUMNER             KS   PUBLIC

            REPORT VIA TWITTER.

&&

JMR
Local storm report, Sep 1, 8:12 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
812 PM CDT MON SEP 01 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0808 PM     TSTM WND GST     1 SE WINFIELD           37.26N 96.96W
09/01/2014  E62 MPH          COWLEY             KS   EMERGENCY MNGR

            VIA EOC.

&&

JMR
Local storm report, Sep 1, 8:16 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
816 PM CDT MON SEP 01 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0808 PM     TORNADO          10 W CEDAR VALE         37.11N 96.68W
09/01/2014                   COWLEY             KS   BROADCAST MEDIA

            CHASER REPORTED CONE TORNADO ON THE GROUND.

&&

JMR
Local storm report, Sep 1, 8:18 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
818 PM CDT MON SEP 01 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0813 PM     TORNADO          4 S DEXTER              37.12N 96.72W
09/01/2014                   COWLEY             KS   EMERGENCY MNGR

            BRIEF ROPE TORNADO TOUCHDOWN. VIA EOC.

&&

JMR
Special weather statement, Sep 1, 8:18 PM CDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
818 PM CDT MON SEP 1 2014

KSZ053-069-070-020145-
BUTLER-CHASE-GREENWOOD-
818 PM CDT MON SEP 1 2014

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHEASTERN BUTLER COUNTY IN SOUTH CENTRAL KANSAS...
  SOUTHEASTERN CHASE COUNTY IN EAST CENTRAL KANSAS...
  NORTHWESTERN GREENWOOD COUNTY IN SOUTHEAST KANSAS...

* UNTIL 845 PM CDT

* AT 815 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING A STRONG THUNDERSTORM NEAR CASSODAY...OR 19 MILES
  NORTHEAST OF EL DORADO...MOVING EAST AT 40 MPH.

* LOCATIONS IMPACTED INCLUDE...
  THRALL.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH
THIS STORM.

&&

LAT...LON 3791 9665 3809 9670 3818 9627 3818 9626
      3800 9616
TIME...MOT...LOC 0119Z 256DEG 35KT 3802 9656

BILLINGS WRIGHT

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Norman, OK (KOUN), 00:00Z

1.4 hours before the tornado, 220 km from the path. September 2, 2014.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2014-09-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 2416 joules per kilogram, CIN -95, lifted condensation level 1830 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Norman, OK at 00:00Z on 2014-09-02The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 74 square meters per square second, 0 to 6 km bulk shear 35 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
2416 J/kg
Mixed-layer CIN
-95 J/kg
Surface CAPE
3886 J/kg
Mixed-layer LCL
1830 m above ground
0-6 km bulk shear
35 kt
0-1 km bulk shear
17 kt
0-1 km storm-relative helicity
74 m²/s²
0-3 km storm-relative helicity
287 m²/s²
Significant tornado parameter
0.2
Supercell composite
10.7
0-3 km lapse rate
7.2 K/km

Open this sounding in Storm Lab

The surface observations

Bartlesville/Philli (BVO), 50 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Wichita radar (KICT), 111 km away, was scanning. The volume nearest the touchdown began at 01:23 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2014 tornado in KansasEvery tornado in Kansas since 1950Warnings in force in Kansas nowThe forecast where you are

The other tornadoes of September 1, 2014

10 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
September 11:47 PM EDTEF1Kalkaska, MI4.0125$160,000
September 12:16 PM EDTEF1Crawford, MI9.175$85,000
September 12:42 PM EDTEF1Otsego, MI7.2210$215,000
September 12:43 PM EDTEF0Cheboygan, MI0.730$20,000
September 17:41 PM CDTEF0Craig, OK0.250
September 18:01 PM CDTEF0Cowley, KS3.7100
September 110:43 PM CDTEF1Jefferson, MO6.460
September 111:13 PM CDTEF1Newton, MO2.2100$50,000
September 111:14 PM CDTEF1Newton, MO2.7400
September 111:36 PM CDTEF0Newton, MO1.2100$10,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.